Hail, Adams
- When
- June 14, 1:35 PM MST
- Where
- Adams County, 1.73 mi WNW of Federal Hgt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -105.050
A complex of severe thunderstorms produced large hail and very strong thunderstorm winds across the Urban Corridor and Northeast Plains. The line of storms formed along a boundary over the western suburbs of Denver then moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A complex of severe thunderstorms produced large hail and very strong thunderstorm winds across the Urban Corridor and Northeast Plains. The line of storms formed along a boundary over the western suburbs of Denver then moved east. The size of the hail ranged from quarter to golfball size. In addition, the thunderstorms produced peak wind gusts from 60 to 74 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 2:45 AM MST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 345 AM MDT SUN JUN 14 2009 .SHORT TERM...MAIN CONCERN AGAIN IS THE SEVERE WEATHER POTENTIAL ACROSS THE NORTHEAST PLAINS FOR THIS AFTERNOON AND EVENING. TODAY IS NOT AS CLEAR CUT...AS SOME DRIER AIR HAS MIXED DOWN IN THE SOUTHWEST FLOW ALONG THE FRONT RANGE. WATER VAPOR IMAGERY SHOWING MUCH OF THE CWA IN A DRY SLOT REGIME ATTM IN ADVANCE OF THE NEXT WAVE ACROSS SOUTHERN CALIFORNIA. INTEGRATED PW FROM GPS INDICATED WE HAVE LOST ALMOST A HALF INCH OF WATER IN THE LAST 24 HOURS. SURFACE DEWPOINTS HAD LOWERED TO AROUND 40 WITH INCREASING DRAINAGE WINDS...HOWEVER COMING BACK UP AGAIN WITH WEAK SURGE WORKING ITS WAY SOUTHWARD FOLLOWING CONVECTION IN WYOMING. RUC/NAM CROSS SECTIONS SHOW THIS DRIER AIR WILL HOLD IN THROUGH MIDDAY. HOWEVER...THE NEXT UPPER LEVEL DISTURBANCE ACROSS SRN CALIFORNIA WILL MOVE INTO COLORADO LATER THIS AFTERNOON WITH INCREASED MOISTURE LEVELS AGAIN. FORECAST SOUNDINGS SHOW MORE HIGH BASED CONVECTION OVER THE FRONT RANGE WITH SURFACE BASED CAPES FROM 500-900J/KG WITH TEMPS CLOSE TO 80 DEGREES AND DEWPOINTS RANGING FROM 40-45. FURTHER EAST ON THE FAR NORTHEAST PLAINS...THERE IS A FAIRLY SUBSTANTIAL CAP IN PLACE AROUND 750MB WHICH NEVER QUITE DISSOLVES. REALITY WOULD PUT HI TEMPS IN THE UPPER 70S WITH MID 50 DEWPOINTS WHICH RESULTS IN CAPES IN EXCESS OF 2000J/KG WITH STILL SOME CIN AROUND. GIVEN STRENGTH OF EJECTING WAVE FROM SRN CA...EXPECT THUNDERSTORMS TO DEVELOP BY LATE IN THE DAY AND ERODE THE CAP. THE LOW LVL SHEAR IS NOT QUITE AS STRONG TODAY SO WOULD EXPECT A LOWER TORNADO THREAT. OVERALL...EXPECT THE SEVERE WEATHER THREAT WOULD BE GREATEST EAST OF THE URBAN CORRIDOR WITH LARGE HAIL UP TO 2 INCH DIAMETER THE MAIN IMPACT. WILL PUT THE HIGHER POPS/MENTION SEVERE EAST OF THE DENVER AREA. .LONG TERM...MEAN LONG WAVE TROUGH ALONG THE WEST COAST DEEPENS AS IT CONTINUES TO DIG DURING THE EARLY PART OF THE WEEK. MODELS SHOW THIS UNUSUALLY STRONG TROUGH CLOSING OFF AT 500MB OVER SOUTHERN CALIFORNIA BY TUESDAY. AS IT DOES THIS A RIDGE FORMS DOWNSTREAM OVER THE EASTERN GREAT BASIN ON TUESDAY PRODUCING NEAR ZONAL FLOW OVER COLORADO. AS THE WESTERN TROUGH CONTINUES TO MIGRATE SOUTHWARD THE GREAT BASIN RIDGE SLOWLY MIGRATES EASTWARD OVER COLORADO BY WEDNESDAY. AS A RESULT SHOULD SEE A GRADUAL DECREASE IN DAYTIME CONVECTION ACROSS THE FCST AREA AS TEMPS WARM A FEW DEGS EACH DAY. BY WEDNESDAY COULD SEE MAX TEMPS IN THE MID/UPR 80S ON THE PLAINS WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS. LATER IN THE WEEK...GFS SHOWS THE WESTERN TROUGH CUTTING OFF FROM THE MEAN FLOW ALOFT. AS THIS HAPPENS A RATHER VIGOROUS MID-LEVEL TROUGH DROPS OUT OF THE PACIFIC NORTHWEST AND OVER THE CNTRL ROCKY MTN REGION. ECMWF DIFFERS FM THE GFS IN THAT IT SHOWS THE WRN TROUGH MOVING ONSHORE IN ONE PIECE AND ACROSS THE GREAT BASIN ON WEDNESDAY AND THURSDAY. ASSUMING THE GFS IS CORRECT SHOULD COOLING ACROSS THE FCST AREA WITH TEMPERATURES RETURNING TO NEAR NORMAL IF NOT A FEW DEGS BELOW NORMAL THURSDAY AND FRIDAY. SHOULD ALSO SEE A RETURN TO DAILY ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .AVIATION...SFC WINDS SHIFTING NORTHERLY WITH SOME PATCHES OF FOG/STRATUS EARLY AM AT LOCAL AIRPORTS. THUNDERSTORM WINDOW TODAY FROM 22Z-01Z WITH A MORE SEVERE WEATHER THREAT EAST OF THE DENVER AREA. EXPECT MAIN IMPACT WILL BE GUSTY WINDS OT 40KT...BRIEF HEAVY RAIN AND SMALL HAIL. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT SUN JUN 14 2009 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT SUN JUN 14 2009 ...SEVERE THUNDERSTORMS POSSIBLE AGAIN ACROSS THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON AND THEN SPREAD FURTHER EAST THROUGH THE EVENING HOURS. A SLIGHTLY DRIER AIRMASS HAS MOVED INTO THE AREA EARLY THIS MORNING...HOWEVER ANOTHER UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER THE MOUNTAINS AND EASTERN PLAINS THIS AFTERNOON WITH A RETURN OF MOISTURE AND INSTABILITY. ALL OF THE NORTHEAST PLAINS HAS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WHERE DEEPER MOISTURE RESIDES. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS. WEAKER SURFACE WINDS THIS MORNING HAVE REDUCED THE TORNADO THREAT TODAY... BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECT ON MONDAY. SOME THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN. CHANCES FOR THUNDERSTORMS DECREASE TUESDAY AND WEDNESDAY AS WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. DANKERS/MEIER
The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165627, 165631, 165625, 165626, 165623, 165619, 165624, 165620, 165622, 165635, 165630, 165633, 165628, 165637, 165636, 165632.